Iowa, 2010Flash Flooding in Iowa, July 7, 2010
July 7, 2010 · NWS ARX · 2 events in 1 county or zone
Slow moving thunderstorms with very heavy rainfall moved along a stationary front over northeast Iowa causing flash flooding in the city of Oelwein (Fayette County) in the morning hours of July 7th. This caused numerous streets and county roads to become impassable in and around the city of Oelwein.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $600,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms with very heavy rainfall moved along a stationary front over northeast Iowa causing flash flooding in the city of Oelwein (Fayette County) in the morning hours of July 7th. This caused numerous streets and county roads to become impassable in and around the city of Oelwein. The fire department reported many homes with basements flooded and some structural damage. Between 7 a.m. and 11 a.m. CST rainfall amounts ranged from 3.20 inches to 5.80 inches around the city of Oelwein. The flooding caused an estimated $400,000 worth of damage to the city of Oelwein.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 7, 4:25 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 7, 4:25 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
525 AM CDT WED JUL 7 2010
.UPDATE...850MB-SURFACE ANALYSIS AT 00Z SHOWED THE RICH MOISTURE
POOL ALONG I-80 CORRIDOR AND SLIGHTLY NORTH. HAVE BEEN WATCHING
PROFILERS ALL NIGHT WITH 10-20KT SOUTHERLY FLOW OVER IA/IL ADVECTING
THIS NORTHWARD WHERE 200-300 J/KG OF MUCAPE STILL REMAINS. BOTH THE
850MB AND 925MB 10Z PROFILERS ARE SHOWING WEAK...ALONG
STREAMLINE /SPEED/ MOISTURE CONVERGENCE IN A BROAD AREA ACROSS IOWA
AND NRN IL/SRN WI. THIS CONVERGENCE IS MAINLY SPEED CONVERGENT FLOW
FROM 15KTS NEAR KMLI TO 5-10KTS ACROSS WI. NOT MUCH...BUT AIR MASS IS
SO MOIST IN THE LOW LEVELS IT IS UNSTABLE TO A LITTLE PUSH.
NCEP RUC LOOKING PRETTY GOOD WITH THE WIND FLOW IN THESE LOW-LEVELS
AND MOISTURE CONVERGENCE THIS MORNING. AS THE DAY PROGRESSES...
THE FLOW BEGINS TO BACK TOWARD THE S-SE AND FOCUS OF CONVERGENCE
SHIFTS NORTHWEST TOWARD THE COLD FRONT FROM HAYWARD TO KMSP-KOMA BY
21Z. THUS...BELIEVE THE MORNING SHOWERS MAY GIVE A BREAK MID-DAY AS
ATMOSPHERE ADJUSTS BACK TO THE WEST WITH THE FORCING.
WILL BE SENDING AN UPDATED FORECAST TO BETTER REFLECT THE MORNING
RAIN CHANCES...ESPECIALLY ACROSS THE SOUTHERN PART OF THE FORECAST
AREA.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
BAUMGARDT
Hazardous weather outlook, Jul 7, 3:17 AM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
417 AM CDT WED JUL 7 2010
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-081100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
417 AM CDT WED JUL 7 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND PORTIONS OF SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
MORNING FOG WILL REDUCE VISIBILITIES IN SOME AREAS TO LESS THAN 1/4
OF A MILE.
THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA TODAY AND
TONIGHT...BUT DUE TO LIMITED ORGANIZATION AND UNFAVORABLE WIND
PROFILES...LIGHTNING AND LOCALLY HEAVY RAINFALL ARE THE MAIN HAZARDS.
ANY STORMS THAT BECOME ANCHORED IN THE SAME AREA FOR SOME TIME COULD
PRODUCE A QUICK INCH OF RAIN AND LEAD TO LOCAL WATER PROBLEMS.
PORTIONS OF THE KICKAPOO RIVER ARE RUNNING AT BANKFULL STAGE OR
ARE EXPECTED TO REACH FLOOD STAGE TODAY OR THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD FRONT MOVING THROUGH THURSDAY WILL PROVIDE NON-SEVERE
THUNDERSTORM CHANCES...MAINLY TO WISCONSIN AND NORTHEAST IOWA.
LIGHTNING AND LOCALIZED HEAVY RAIN ARE THE MAIN HAZARDS.
THUNDERSTORM CHANCES LOOK TO RETURN SUNDAY INTO TUESDAY...BUT IT
IS STILL TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...ANY
RECENT RAINFALL...HIGH WATER OR FLOODING REPORTS WOULD BE GREATLY
APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
BAUMGARDT
Flash Flood, Fayette
- When
- July 7, 6:45 AM CST to 11:00 AM CST
- Where
- Fayette County, 1.86 mi S of Oelwein Muni Arpt to 1.25 mi SSE of Westgate
- Cause
- Heavy Rain
- Property damage
- $580,000
- Reported by
- Law Enforcement
- Coordinates
- 42.653, -91.984
Law enforcement reported numerous streets and county roads closed due to flooding in and around the city of Oelwein. Law enforcement reported many homes with basements flooded and some structural damage. Public and cooperative observers estimated rainfall amounts between 630 a.m. and 1100 a.m. CST of 3.20 inches to 5.80 inches around the city of Oelwein. The flooding caused an estimated $400,000 worth of damage to the city of Oelwein.
Around the high school, the volume of water overwhelmed the storm sewer. The parking lot had water between 3-4 feet high for about 45 minutes until the drains caught up. This pool of water ran against the school building, causing water to run in under doors, etc. which led to $18, 760 worth of damage to carpet in two school buildings.
Flash Flood, Fayette
- When
- July 7, 6:45 AM CST to 11:00 AM CST
- Where
- Fayette County, 1.55 mi WNW of Fairbank to 0.69 mi SSE of Arlington
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 42.642, -92.076
Emergency Management reported several roads across Fayette County received flood damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, July 7 to 8, 2010$11 million · 4 events
- Flash Flooding and Heavy Rain in Iowa, July 7, 2010$2.0 million · 33 events
- Flood in Iowa, July 7 to 8, 2010$500,000 · 1 event
- Tornado and Hail in Wisconsin, July 7, 2010$105,000 · EF1 · 2 events
- Funnel Cloud and Heavy Rain in Wisconsin, July 7, 2010$150,000 · 2 events
- Heat in Alabama, July 7 to 9, 20103 injured · 11 events
- Flash Flood in Iowa, July 7, 2010$50,000 · 1 event
- Flooding in Iowa, July 7 to 8, 20103 events
- Flash Flooding and Damaging Wind in Illinois, July 7, 201052 kt wind · 3 events
- Tornado in Kansas, July 7, 2010EF0 · 3 events
- Flash Flood and Flood in Oklahoma, July 7, 2010$10,000 · 2 events
- Flash Flooding in Minnesota, July 7, 2010$5,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234153, 234161.